Texas, 2020

Flash Flood in Texas, August 12, 2020

August 12, 2020 · NWS SHV · 1 event in 1 county or zone

An upper level trough shifted southeast across Eastern Oklahoma and much of Arkansas during the early morning hours of August 12th, which helped to ignite scattered showers and thunderstorms over these areas. A weak inverted surface trough had developed along the Red River Valley of Southeast Oklahoma and extreme Northeast Texas, with a 25-30 kt southwesterly low level jet feeding near and atop…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough shifted southeast across Eastern Oklahoma and much of Arkansas during the early morning hours of August 12th, which helped to ignite scattered showers and thunderstorms over these areas. A weak inverted surface trough had developed along the Red River Valley of Southeast Oklahoma and extreme Northeast Texas, with a 25-30 kt southwesterly low level jet feeding near and atop this boundary along the base of the upper trough. As a result, a complex of showers and thunderstorms developed over Southwest Arkansas during the early morning hours, which slowly shifted south-southeast into extreme Southeast Oklahoma, Northeast Texas, and eventually into Northern Louisiana. Given the high moisture content within the atmosphere, these storms produced very heavy rainfall while moving repeatedly over the same areas, which resulted in flash flooding across portions of Southwest Arkansas and Eastern Bowie County Texas in Texarkana where widespread rainfall amounts of 3-6+ inches fell. This thunderstorm complex gradually weakened during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 12, 6:00 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 6:00 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
700 AM CDT Wed Aug 12 2020

.AVIATION...

For the ArkLaTex terminals flooding convection in S AR. TS
modeled to affect a few more terminals perhaps with a continued
slow mvmnt to the SE with KELD/KSHV/KMLU in line. Look for brief
MVFR cigs to feed dvlpmt with a brisk SW low level jet this a.m.
around 30KT. Climb and flight level are SW until FL300 with N/NE
flow aloft driving storms S. -TSRA will likely prevail for some
hrs for any sites affected. Winds to prevail SW with many
boundaries with variable gusts. We should return to VFR W-E late.
/24/

&&

.PREV DISCUSSION... /issued 455 AM CDT Wed Aug 12 2020/

SHORT TERM.../Today through Thursday/

Locally heavy rainfall already this morning in portions of SW AR
with a couple of flash flood warnings in progress and more to
come perhaps this morning. So we have issued a Flood Watch for
portions of SE OK, NE TX and SW AR. The high resolution models
look to shift this heavy rain threat down into more of our area
between now and mid morning for parts of NE TX and SE OK with more
of S AR courtesy of the rich low level jet running better than
30KT at 2-3kft. The watch goes until 18Z or 1 pm CDT this
afternoon, but could be cleared sooner for Western portions.

So far we have some ground gauge truth with over 3 inches at two
sites in the Nashville and just N of Dierks. It is likely some 5
inch have already fallen in unmeasured areas. Radar is over
estimating a bit based on what ground truth we have, which is
quite remote.

Many more reports to come by 8am's RRM report of 24 hr totals.
Temps obviously will be cooler here with some upper 80s late in
the day as this cluster will continue moving to the SE with time.
Elsewhere waiting on the rain will allow for a quick warm-up and
parts of E TX will be unaffected aside from moisture pooling
boosting the heat index. After the morning low clouds break, areas
in E TX will push back toward the upper 90s with heat index
values higher than yesterday at 105 or slightly above briefly.

Winds will prevail S/SW, but boundary interactions will produce
variable gusts in a near downpours. The models keep all of this
progressive, yet training while moving SE. The low level jet is
moist and feeding right into this complex which will allow it to
continue to develop and settle down as the cool pool gradient is
employed. With midday heating, more scattered development will
remain possible mainly for much of N LA into the evening and
perhaps overnight. Thursday will see slight chance and chance
wording over our Eastern half. /24/

LONG TERM.../Thursday Night through Tuesday Night/

The shortwave trough over extreme SE OK/much of Cntrl and Nrn AR
this morning will shift SE into the Mid-South region/Lower MS Valley
Thursday, with the trough axis shifting SE of the region late in the
day as upper level ridging anchored anchored over the Desert SW into
Wrn OK/W TX begins to expand E through the remainder of OK and E TX.
Thus, any convection over the Ern zones will shift out of the area
by sunset Thursday, with the ridging aloft remaining dominant
especially over the Wrn half of the region through the upcoming
weekend. A weak sfc bndry that is progged to extend along the Red
River Valley of SE OK/extreme NE TX to along the AR/LA line or into
N LA Thursday remains progged to linger through Friday, with low
level moisture pooling expected through the day such that heat
indices may exceed 105 degrees over portions of E TX/N LA (and
possibly far Srn AR), thus necessitating the need for heat headlines
for portions of the region. It's unclear attm if this bndry will
wash out by Saturday (per the GFS) or linger over these areas (per
the ECMWF), although persistent temps in the mid 90s N and E to near
100 degrees west will continue through the weekend. Areas of Scntrl
AR/the Ern sections of Ncntrl LA will remain the more favorable
areas for seeing isolated convection where weak PVA will linger near
persistent troughiness near and just E of the Lower MS Valley.

The Desert SW upper ridging remains progged to amplify N into the
Rockies and across much of the Plains during the latter half of the
weekend, with the flow aloft transitioning to more NW over the
region. There is some general agreement with shortwave energy
developing across the Mid and Lower MS Valley along the base of
longwave troughing over the Great Lakes and OH valley Monday, which
should help to drive a weak sfc front S through the region Monday.
Given the dry advection expected ahead of the front over the
weekend, the medium range progs are not very ambitious with
convection development ahead of this front Monday, and thus have
toned back pops to slight chance/low chance for the afternoon, with
the chance pops across the Srn zones of Deep E TX/Ncntrl LA. Drier
post-frontal air will deepen with the fropa Monday night, which
should alleviate the high humidity while also scaling back max temps
a tad, but did trend higher than the much cooler NBM, which appears
too cool for this time of year under strong mid August insolation.
Also trended pops down to slight chance Tuesday over the Srn half of
the area, although the medium range progs are not very bullish at
all with convection development, and would prefer to see another set
of model runs before dropping pops for this timeframe. Slightly
below normal temps and lower RH's look to persist through the
remainder of the next work week. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  75  96  77 /  40  20  10   0
MLU  92  72  94  75 /  50  30  40  10
DEQ  87  72  94  73 /  60  10  10  10
TXK  87  71  92  74 /  60  20  10  10
ELD  85  71  92  72 /  60  30  20  10
TYR  97  77  99  79 /  30   0   0   0
GGG  95  76  98  77 /  30  10  10   0
LFK  98  78  99  75 /  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 1 PM CDT this afternoon for ARZ050-051-059>061-
     070>072.

LA...None.
OK...Flood Watch until 1 PM CDT this afternoon for OKZ077.

TX...Flood Watch until 1 PM CDT this afternoon for TXZ097-112.

&&

24/15
Hazardous weather outlook, Aug 12, 5:09 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
609 AM CDT Wed Aug 12 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-126-138-151-131100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-
Cass-Marion-Harrison-Panola-
609 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

A complex of showers and thunderstorms will shift south across
extreme Southeast Oklahoma, Southwest Arkansas, extreme Northeast
Texas, and possibly into extreme Northern Louisiana this morning,
ahead of an upper level disturbance. Locally heavy rainfall that
may lead to flash flooding will be possible across these areas, as
these thunderstorms continue to develop and move repeatedly over
the same areas. Widespread rainfall amounts of two to five
inches, with isolated higher amounts, will be possible this
morning before these storms diminish by early afternoon. In
addition, locally gusty winds will be possible in the stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated showers and thunderstorms will remain possible over
portions of Southwest Arkansas Thursday through Tuesday as a
series of upper level disturbances shift south through this area.
Isolated strong storms can not be ruled out, with locally gusty
winds and brief heavy rainfall possible. In addition, hot and
humid conditions are expected each afternoon, with temperatures
climbing into the mid to upper 90s each day. When combined with
the humidity, heat indices will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today for reports of
flash flooding. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

LAZ013-014-017>022-TXZ124-125-136-137-149-150-152-153-165>167-
131100-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Wood-Upshur-Smith-Gregg-Cherokee-Rusk-Nacogdoches-Shelby-Angelina-
San Augustine-
609 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms will be possible
today across East Texas and North Louisiana, near the remnants of
a thunderstorm complex that will shift south into portions of
extreme Eastern Texas and Northwest Louisiana this morning.
As the atmosphere destabilizes today with daytime heating, isolated
strong to severe thunderstorms may develop over portions of the
area, with damaging winds and brief heavy rainfall possible. These
storms are expected to diminish this evening with the loss of
heating. Additional scattered showers and thunderstorms may
redevelop late tonight over portions of North Louisiana, which may
result in brief heavy rainfall once again.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered showers and thunderstorms will remain
possible over portions of North Louisiana Thursday through Sunday,
as a series of upper level disturbances shift south through this
area. Additional showers and thunderstorms will be possible Monday
and Tuesday over East Texas and North Louisiana ahead of a weak
surface front. Isolated strong storms can not be ruled out, with
locally gusty winds and brief heavy rainfall possible. In
addition, hot and humid conditions are expected each afternoon,
with temperatures climbing into the mid 90s to near 100 degrees each
day. When combined with the humidity, heat indices will near or
exceed 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

15

In the hours before

Special weather statement, Aug 12, 4:28 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
528 AM CDT Wed Aug 12 2020

ARZ059>061-070>072-121115-
Hempstead AR-Lafayette AR-Little River AR-Miller AR-Nevada AR-
Columbia AR-
528 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
SOUTHEASTERN HEMPSTEAD...NORTHERN MILLER...NORTHEASTERN LAFAYETTE...
NEVADA AND NORTHWESTERN COLUMBIA COUNTIES UNTIL 615 AM CDT...

At 528 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ogden to 7 miles south of Fulton to 8
miles southwest of Hope to 6 miles west of Bodcaw to near Emmet.
Movement was southeast at 25 mph.

Pea size hail and strong winds of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Texarkana, Magnolia, Hope, Prescott, Stamps, Waldo, Lewisville,
McNeil, Emmet, Buckner, Perrytown, Rosston, Garland, Fulton, Ogden,
Willisville, Bodcaw, Bluff City, Mandeville and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3380 9318 3382 9314 3378 9310 3338 9312
      3338 9309 3336 9310 3326 9336 3328 9378
      3331 9404 3355 9404 3358 9409 3355 9413
      3359 9416 3361 9385 3374 9346 3382 9335
      3382 9320
TIME...MOT...LOC 1028Z 299DEG 21KT 3356 9411 3350 9378 3357 9368 3356
9352 3366 9345

15
Special weather statement, Aug 12, 5:48 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
648 AM CDT Wed Aug 12 2020

ARZ070>072-LAZ002>004-121245-
Lafayette AR-Miller AR-Columbia AR-Bossier LA-Claiborne LA-
Webster LA-
648 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLER...LAFAYETTE AND
COLUMBIA COUNTIES...NORTHWESTERN WEBSTER...NORTHWESTERN CLAIBORNE AND
NORTH CENTRAL BOSSIER PARISHES UNTIL 745 AM CDT...

At 648 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fouke to near Magnolia. Movement was southeast
at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Magnolia, Springhill, Haynesville, Cullen, Fouke, Bradley, Taylor,
Emerson, Shongaloo, Bussey, Smithland, Atlanta, Canfield, Macedonia,
Welcome, Calhoun, Mount Vernon, Lerch, Gin City and State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 9373 3335 9403 3331 9316 3308 9298
      3302 9299 3302 9293 3291 9285
TIME...MOT...LOC 1148Z 315DEG 17KT 3327 9389 3322 9321

15
Local storm report, Aug 12, 5:52 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
652 AM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      4 E NASHVILLE           33.95N 93.77W
08/12/2020                   HEMPSTEAD          AR   LAW ENFORCEMENT

            HIGH WATER COVERED HIGHWAY 371 IN NORTHWEST
            HEMPSTEAD COUNTY.

&&

15
Special weather statement, Aug 12, 6:37 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
737 AM CDT Wed Aug 12 2020

OKZ077-121315-
McCurtain OK-
737 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCCURTAIN COUNTY
UNTIL 815 AM CDT...

At 737 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Broken Bow, or 21 miles northwest of De Queen, moving
southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hochatown and Eagletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3414 9482 3428 9471 3419 9447 3398 9448
TIME...MOT...LOC 1237Z 302DEG 20KT 3417 9468

04
Special weather statement, Aug 12, 6:42 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
742 AM CDT Wed Aug 12 2020

ARZ059-OKZ077-121330-
Little River AR-McCurtain OK-
742 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER AND
SOUTHEASTERN MCCURTAIN COUNTIES UNTIL 830 AM CDT...

At 742 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arkinda, or 8 miles northwest of Foreman, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Foreman, Winthrop, Arkinda, Bokhoma, Wallace, Tom, Moon, America and
Shinewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3384 9431 3383 9430 3382 9430 3383 9428
      3381 9424 3358 9436 3363 9446 3364 9445
      3364 9448 3372 9464 3390 9455
TIME...MOT...LOC 1242Z 293DEG 13KT 3379 9452

04
Local storm report, Aug 12, 7:15 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 AM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     FLASH FLOOD      1 WSW TEXARKANA         33.45N 94.03W
08/12/2020                   MILLER             AR   LAW ENFORCEMENT

            PD REPORTS STREET FLOODING AT GRAND & 24TH
            AS WELL AS TIMBERWOOD LANE, BARRICADES.

&&

25

The radar

The Shreveport radar (KSHV), 116 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bowie

When
August 12, 8:06 AM CST to 2:00 PM CST
Where
Bowie County, 0.35 mi S of Whatley to 1.16 mi WNW of Holland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.475, -94.050

Street flooding was reported across the Texas side of Texarkana, especially in low-lying, flood prone areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907284.